Hello everyone! I wanted to reach out this morning to get a couple things off my chest. The process of writing my thoughts out is very therapeutic for me, and really helps clear my mind of things – either positive or negative things. I apologize for the break in posts – I thought I’d made a couple posts via my phone, but I goofed. I fixed that – but the posts are gone. Oh well. Consequences and repercussions, I guess. Those two concepts have ruled my entire life since childhood. For everything you do, or say, there are always consequences and repercussions. I’m going to discuss the consequences and repercussion of my different cocktail of medications. Hopefully this gives some insight and even motivation to some of you.
I talked previously of medications and side effects, and some of the negative things that happen. One I wanted to touch on in particular is insomnia. I’ve done some reading about it, and talked it out with my medical team. It’s not uncommon for a person who has ADHD to be an insomniac, and it’s also (apparently) a very common side effect of manic depression, as well. The idea is simple enough, I guess: I’m taking stimulants to stimulate neurotransmitters in my brain to fire correctly, and make focus and attention related things much easier to do. I’m then taking a mood stabilizing and anti-psychotic drug to maintain adequate levels of chemicals in my brain with the goal of alleviating mania/depression. Lithium and anti-psychotics can inhibit the effectiveness of stimulants, but are often necessary to maintain the effectiveness of the medications effects. So I take them despite some interesting and sometimes counter intuitive side effects…….
(A more detailed explanation is available from the good people at NIH in this forum. It makes my head hurt)
So it surprised on one on the team that I have developed a very acute case of insomnia over the course of the last 6 months. I’d been thinking that I’d #GetBetter #BeBetter over the course of my short term disability. What I had not considered was that there would be consequences and repercussions for getting better!!
Insomnia sucks, no doubt about it. It messes with a whole bunch of different things, from hormones to appetite to (sadly for me and people like me) depression. It’s a rough spot: Do I treat the symptoms of my issues, or do I treat the actual issues, and deal with some repercussions? I chose to deal with the actual issues of ADHD and Bi-Polar disorder, and compensate for the repercussions of the medications I take.
But don’t get it twisted: It stinks to not be able to sleep, especially when my mood stabilizers are working, and my anxiety levels are about normal! I’m amazed at how well my medications are working day to day, and am more grateful for the team that’s gotten me here than I can put into words – but there are sleep issues. I get 3-4 hours of consecutive sleep most nights. To do that, I take my medications and lay down to read for half an hour to an hour each night (which explains all the GoodReads reading I’ve been doing, Kai!) then shut off the lights. I usually have to lay quietly for an hour to fall asleep. Sometimes I have to get up and move around. As a result, I’ve fallen asleep in all the bedrooms in the house – which is weird.
My wife is a very sound sleeper, and is very very understanding of this, as understanding as someone who doesn’t struggle with the issue can be. For that I am endlessly thankful. It would be a ton worse if my wife didn’t understand and got upset if I had to move around. It’s not like it happens every night, but it does happen more often than I’d like.
(If anyone has any insomnia cures, other than meds, I’d be happy to hear them)
Some of you might be thinking – hey, you take 3 different medications now, why not take some sleep medications, too? I’ve tried – I react very poorly to prescription sleep medications while on my 3 medications. And, the 3rd med is actually supposed to help me sleep. It works, if I take it at the right time. It also has side effects (extreme nausea/vertigo/”digestive issues”) if I don’t get enough sleep. But, I still take it because it does some good. It forces me to lay down at the least.
Ok, so that covers insomnia. I’ve also got appetite issues and chronic headaches (but those are from no sleep). The appetite issues are sort of a positive, since I eat less now. It’s almost a chore to eat a large meal. Supposedly this comes from the Adderall, and not from being depressed. Again, I can work with that – even if it occasionally mean I have to force myself to eat lunch.
The other big side effect is being very emotional. I’m actually quite weepy nowadays. I’m not afraid to admit that I used to cry from time to time over emotional stuff – but now I can cry at the drop of a hat! It’s actually kind of funny. I talked to the team about this, and they added a 3rd medication (which I mentioned above) in an effort to smooth out my mood swings. It’s not uncommon to have mood swings while being treated, so I know I’ll get used to them – but it was funny the first time I got real emotional watching a commercial. The wife was amused, to say the least.
So, as for major side effects, I’ve got:
- Appetite/weight loss
- “Digestive issues”
- Nausea/Vertigo (potentially – not always)
But you know what? I’ll take EVERY ONE EVERY DAY since what I don’t have right now are:
- Issues with anxiety (day to day)
- Focus/attention span issues
- Major mood swings
- Anger control issues (day to day)
I think some minor inconveniences and lifestyle changes are ok, when what I get back is my damn life. For awhile I was not in control of my own life, although I didn’t always realize it. Now I am getting to the point where I feel like I could get that control back. It’s like doing a detoxification routine. You don’t know how bad things were till you are clean, and can look at it objectively. I’m glad (and as always exceptionally thankful) for my employer for allowing me to go on STD while I figure everything out, and get better. I was not able to do my job, so they helped to put me in a position to get better for life. It’s a really inspiring thing (to me) to work for someone who will openly allow someone to get well from a mental health breakdown, and not give the patient any real static. Again, thanks guys. I’ll make it up to you, if I ever can.
So that’s my take on the medications I take, some of the major side effects, and what I get back. For me, it’s become a no brain-er. I’ll take all of these medications for the rest of my damn life. Every day. Evey night. But that’s ok – because I’m in control, or will be soon.
Can you honestly say the same thing?
This song sums up my mood right now, so I wanted to add it here. It’s the clean version.